Wyoming, 2021

Damaging Winds in Wyoming, July 16, 2021

July 16, 2021 · NWS RIW · 2 events in 2 counties and zones

A shortwave moved across the state, triggering isolated thunderstorms. With dry lower levels and large dew point depressions, strong downburst winds were noted at some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across the state, triggering isolated thunderstorms. With dry lower levels and large dew point depressions, strong downburst winds were noted at some locations. The strongest gust was 64 mph at Worland Municipal Airport. A 60 mph wind gust was measured at the Big Piney-Marbleton Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 16, 11:51 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 16, 11:51 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1251 PM MDT Fri Jul 16 2021

.SHORT TERM...This afternoon through Saturday night

An upper level ridge will build over the region today, however
temperatures will be around the same as Thursday. Surface dewpoints
will still range between the mid 30s to mid 40s across the forecast
area. Winds will remain light today, with gusts of 20 to 25 mph this
afternoon. Widely scattered thunderstorms will begin developing
after midday, with the best chances over the Wind River and Absaroka
Mountains, the Wind River Basin and southern portions of the Bighorn
Basin. Isolated thunderstorms will be possible across the remaining
areas in the forecast area. These storms are not expected to be
strong, due to the lack of instability. Gusty winds will be the main
threat with these storms, however locally heavy rain could also
occur due to the high dewpoints and precipitable water values. This
convective activity will quickly subside this evening through sunset.
Smoke could start to thin out today. Additional smoke from the
western wildfires will be shunted northward, as a result of the
building ridge.

Similar conditions will occur Saturday, as temperatures remain hot.
Highs in the middle to upper 90s will occur east of the Divide, with
areas near Greybull approaching the century mark. The best chances
for thunderstorms will be over the far west, with isolated storms
possible east of the Divide and over Sweetwater County. Instability
will again be very limited, while dewpoints remain in the mid 30s to
near 40 degrees.

.LONG TERM...(Sunday through Friday)
Issued at 1250 PM MDT Fri Jul 16 2021

A strong dome of high pressure will dominate the region through much
of the long term period. This will be reflected in the weather as it
will be mainly hot and dry. There will be fluctuations in the tilt
and strength of the high and ridge through the week, with a few
periods of convective activity popping up in times of weaker
subsidence.  Presently looking at areas with elevated fire weather
conditions but due to the lack of strong, gusty winds red flag
conditions are not likely in the long term. Sunday and Monday look
to remain dry. Afternoon showers thunderstorms are likely to
return Tuesday, and will redevelop most afternoons through the
end of the period. Temperatures will continue to climb Sunday
through Tuesday with 100+ degree highs very possible in portions
of the Bighorn and Wind River basins, as well as Johnson county.
Keep an eye on the temperature forecasts for your area, and make
sure you are prepared for the heat.

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday
Issued at 1036 AM MDT Fri Jul 16 2021

Mainly VFR conditions are expected through the period. Isolated to
scattered showers and thunderstorms will develop between 16/18z-21Z
across the area. There may be occasional MVFR conditions in the
storms, with brief heavy rain, some small hail, and gusty outflow
winds over 30 kts. Hazy skies due to smoke should continue to be an
issue as well, with decreased visibilities possible. Convective
activity likely to dissipate around 17/00z-03z Friday evening with
winds becoming light and skies clearing overnight.

&&

.FIRE WEATHER...

Scattered showers and thunderstorms will develop early this
afternoon, with the best chances occurring in the Absaroka and Wind
River Mountains, the Wind River Basin and southern portions of the
Bighorn Basin. Isolated thunderstorms will be possible elsewhere
across the forecast area. Red Flag Warnings remain in effect for
lightning from this convective activity. Lightning and gusty winds
will be the main threats from these storms, however locally heavy
rain cannot be ruled out. Wind will remain below critical levels
this afternoon, outside of the thunderstorm activity. RH recovery
will be fair in the central basins to the eastern half of zone 279
and good to excellent in the western valleys and zone 280/281.
Expect similar conditions Saturday, with the best thunderstorm
chances occurring over the far western zones.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for WYZ277-278-
281>283-285-287-288-414>416.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...Swanson/LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 16, 1:34 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
234 AM MDT Fri Jul 16 2021

WYZ001>020-022>030-171045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
234 AM MDT Fri Jul 16 2021

...Red Flag Warning in Effect for portions of western and central
Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather for portions of western and central Wyoming.
Please see Red Flag Warning for details.

Isolated to widely scattered afternoon and evening thunderstorms
possible for much of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Tuesday...Hot with well above normal
temperatures

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 1:01 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
201 PM MDT Fri Jul 16 2021

WYZ005>007-162030-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
201 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Legend Rock State
Petroglyph Site to near Anchor Dam. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Legend Rock State Petroglyph Site around 225 PM MDT.
  Hamilton Dome around 230 PM MDT.

Other locations impacted by these storms include Hot Springs County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4415 10787 4360 10843 4360 10886 4404 10842
TIME...MOT...LOC 2000Z 260DEG 19KT 4399 10843 4367 10875

TL
Special weather statement, Jul 16, 1:23 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
223 PM MDT Fri Jul 16 2021

WYZ005>007-162100-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
223 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
CENTRAL WASHAKIE COUNTIES UNTIL 300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thermopolis, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Hot Springs State Park around 230 PM MDT.
  Lucerne and Kirby around 235 PM MDT.

Other locations impacted by this storm include Hot Springs County
Fairgrounds and Hot Springs County Airport.

LAT...LON 4360 10837 4378 10840 4387 10785 4360 10781
TIME...MOT...LOC 2022Z 263DEG 28KT 4370 10829

TL

The radar

The Riverton/Lander radar (KRIW), 109 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washakie

When
July 16, 1:36 PM MST
Where
Washakie County, (Wrl)worland Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.970, -107.950

A 64 mph wind gust was recorded by the ASOS at Worland Municipal Airport.

Thunderstorm Wind, Sublette

When
July 16, 6:49 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

The ASOS at the Big Piney-Marbleton Airport recorded a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971101, 971102.